BASIC CONCEPTS HEALTH TYPE 1 DIABETES TYPE 2 DIABETES

RECOGNIZING AND TREATING A HYPOGLYCEMIA

diabetes and hypoglycemia management as diabetes emergency
Written by Dr. César Giral

In simple terms, hypoglycemia refers to a metabolic state resulting from an acute fall in blood glucose below normal levels in diabetic persons. It is one of the single most common events treated in hospitals and emergency departments. Therefore, it is of the utmost importance for diabetic individuals, their relatives or caregivers to recognize the early signs of hypoglycemia and be prepared to give immediate attention to restore the glucose equilibrium in blood. Normal fasting levels of blood glucose range from 70 to 100 mg/dL; thus any level below 70mg/dL is considered hypoglycemia.

Hypoglycemia can be triggered by different factors but in diabetic individuals occurs when the amount of insulin administered is in excess to that needed for keeping blood glucose under control. It can also result when blood glucose level is too low to match a specific amount of insulin. Hypoglycemia is common to insulin-dependent diabetic patients and to those that take oral medications for controlling blood sugar. In both cases, blood glucose concentration can becomes dangerously low if the supply of glucose from dietary sources is insufficient, after performing heavy exercise routines or when meals are taken at long intervals among them. Changes in insulin administration scheme, orally or by injection, without introducing the appropriate dietary modifications can also lead to hypoglycemia. In other words, disregarding the cause, anytime there are low levels of blood glucose or increased amounts of circulating insulin, the risk of suffering a hypoglycemic event is really high and frightening.

The lower the levels of blood glucose, the more severe the hypoglycemic symptoms and the implications for your health. If blood glucose drops to 50mg/dL, unconsciousness  (passing out, a coma) can occur. This is also called “hypoglycemic shock”. Glucose levels below 40mg/dL may lead to seizure episodes and severe hypoglycemic unconsciousness, which is one form of diabetic coma and even death. So, again, it is important that patients under insulin medication or given oral treatment for controlling blood glucose must pay close attention to their dietary regimens and to any abnormal response to their medical treatments.

Early sings and symptoms of hypoglycemia

Diabetic hypoglycemia can be mild, recognized easily by the patient, or severe depending on how low the glucose levels drops. Early signs and symptoms of hypoglycemia (happen quickly) include: hunger and nausea, sweating, chills and clamminess, shakiness, nervousness or anxiety, blurred/impaired vision, headaches, lack of coordination, irritability or impatience, and rapid/fast heartbeat. If left untreated hypoglycemia gets worse and the patient shows confusion (including delirium), sleepiness, and blurred speech. Finally, the patient gets unconscious and has a seizure.

Dealing with Hypoglycemia: How Can I Prevent Low Blood Glucose?

Hypoglycemic symptoms are crucial clues that your blood glucose is going down. Each person’s reaction to hypoglycemia is different, so it’s important that you learn your own signs and symptoms when your blood glucose is low.

The only sure way to know whether you are having hypoglycemia is to check your blood glucose, if possible. If you are suffering any of the above symptoms but you are unable to check your blood glucose for any reason, treat the hypoglycemia. However, prevention is the key! Again, your best bet is to learn to detect hypoglycemia so you can treat it successfully in its early stages. There are different options available for you to tackle a hypoglycemic reaction:

  1. Take a glucose tablet. Every diabetic person insulin-dependant should carry these tablets with him since they are more likely to have a hypoglycemic reaction. Glucose tablets are available over the counter and no prescription is required. Normally, you can take two to four tablets depending on their concentration that is equivalent to 15-20 g of glucose.
  2. Consume 1-tablespoon sugar, honey, corn syrup or hard candies.
  3. Drink 1/2 cup of juice or regular soda (not diet).
  4. Drink 8 ounces of whole milk.

Any of these measures should be an effective way to counteract a hypoglycemic event. Recheck your blood glucose after 15 minutes. If hypoglycemia continues or blood glucose keeps below 70 mg/dL, rush to the Emergency Room.

On the other hand, if blood glucose reaches a level of 40 mg/dL or lower, the situation is even more difficult to manage. Administering oral glucose might be impossible due to unconsciousness or seizure. In this case, the patient must get urgent medical attention or if that is not feasible, a shot of glucagon has to be injected into the individual’s buttock, arm, or thigh. Glucagon is a pancreatic hormone that rapidly counters the metabolic effects of insulin causing release of glucose into the blood. It can raise the glucose by 30–100 mg/dL within 5 minutes. It comes in a glucagon emergency rescue kit to be used just in cases where no access to immediate medical attention is possible. Glucagon kits are available by prescription, so ask your physician whether you should carry one and get specific instructions about when and how to use it.

The most important recommendation to emphasize is those diabetic individuals and family members, friends, coworkers, and other people frequently in contact with, should be prepared to manage a hypoglycemic episode. Keep glucose boosting foods handy and, overall; learn how to recognize your own signals and symptoms in response to a hypoglycemic reaction. Normally, hypoglycemia sends you early warning signs.

Prevention and immediate attention are even more critical in the case of children and teenagers suffering from diabetes mellitus type 1. Family members and caretakers should be eager to act and handle the situation since a hypoglycemic reaction is no a laughing matter, by any means!

Comments

About the author

Dr. César Giral

Leave a Comment